High Wind, Owens Valley
- When
- February 9, 3:42 PM PST to 5:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
These winds occurred 5 miles NW of Independence.
Another brief burst of downslope winds developed in the Owens Valley as a cold front approached.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Another brief burst of downslope winds developed in the Owens Valley as a cold front approached.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM PST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 308 PM PST SUN FEB 9 2014 .SYNOPSIS...A FAST MOVING DISTURBANCE WILL BRING A CHANCE OF SHOWERS TO AREAS MAINLY NORTH AND EAST OF LAS VEGAS TONIGHT AND MONDAY MORNING. WELL ABOVE NORMAL TEMPERATURES WILL OCCUR MONDAY FOLLOWED BY SLIGHT COOLING TUESDAY. LOCALLY GUSTY NORTH WINDS WILL DEVELOP MONDAY AND CONTINUE ON TUESDAY...ESPECIALLY DOWN THE COLORADO RIVER VALLEY. TEMPERATURES WILL WARM THROUGH THE REMAINDER OF THE WEEK WITH DRY CONDITIONS EXPECTED. && .SHORT TERM...THROUGH TUESDAY NIGHT...A SHORTWAVE TROUGH WAS HELPING TO ENHANCE THE NEXT ROUND OF HEAVY PRECIPITATION OVER NORTHERN CALIFORNIA THIS AFTERNOON. MODELS HAVE BEEN CONSISTENT TAKING THIS FAST MOVING SHORTWAVE SOUTHEAST ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT THROUGH MONDAY MORNING. THE SIERRA NEVADA WILL INTERCEPT MOST OF THE MOISTURE WITH LIGHT SHOWERS EXPECTED ACROSS OUR FAR NORTHERN AREAS THROUGH MIDNIGHT. AS SHORTWAVE MOVES OVERHEAD MONDAY MORNING MODELS HAVE GONE BACK AND FORTH ON HOW FAR SOUTH PRECIPITATION COULD DEVELOP. 12Z ECMWF AND 12Z/18Z GFS BOTH GENERATE AN EAST-WEST BAND OF LIGHT QPF FROM MESQUITE TO BEATTY... PLACING THE LAS VEGAS VALLEY ON THE SOUTHERN EDGE. MAINTAINED OUR HIGHER POPS NORTH AND EAST OF LAS VEGAS...BUT WOULD NOT BE SURPRISED TO SEE SPRINKLES OR A LGT SHOWER IN NORTHERN PARTS OF THE VALLEY TOMORROW MORNING. THOSE MORNING SHOWERS WILL SHIFT EAST INTO NORTHERN MOHAVE COUNTY MONDAY AFTERNOON. THE ENTIRE AREA WILL BE DRY MONDAY NIGHT THROUGH TUESDAY NIGHT. IT WILL BE WINDY ACROSS PARTS OF NORTHWEST SAN BERNARDINO COUNTY TONIGHT WITH GUSTS UP TO 40 MPH POSSIBLE. LOCALLY STRONGER WIND GUSTS COULD OCCUR ALONG THE EASTERN SIERRA SLOPES AND OWENS VALLEY SO DECIDED TO ISSUE A WIND ADVISORY THROUGH 6 AM PST MONDAY. WINDS WILL SHIFT TO A NORTHERLY DIRECTION BEHIND THAT EXITING SHORTWAVE TROUGH MONDAY. LOCALLY GUSTY NORTH WINDS WILL LINGER DOWN THE COLORADO RIVER VALLEY THROUGH TUESDAY. DEEPER MIXING MONDAY SHOULD ALLOW TEMPERATURES TO WARM WELL ABOVE NORMAL. MINOR COOL DOWN EXPECTED TUESDAY BEFORE TEMPERATURES WARM THROUGH THE END OF THE WEEK. .LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT. A WARMING TREND WILL BE UNDERWAY BY WEDNESDAY AS A BROAD PERSISTENT RIDGE CENTERED ALONG 120W NOSES UP INTO THE WESTERN STATES AND HOLDS THROUGH AT LEAST SATURDAY. MEANWHILE...THE EVEN MORE PERSISTENT PACIFIC MOISTURE PLUME WILL CONTINUE TO STREAM INTO FAR NORTHERN CALIFORNIA AND THE PACIFIC NORTHWEST. THE SOUTHERN EDGE OF THIS MOISTURE WILL PROVIDE VARYING AMOUNTS OF MID AND HIGH CLOUDS FOR OUR FORECAST AREA DURING THE PERIOD AND MAY INFLUENCE TEMPERATURES A FEW DEGREES AT TIMES. IN ANY CASE...THIS SCENARIO WILL PUSH HIGH TEMPS CLOSE TO RECORD LEVELS WITH READINGS EXPECTED IN THE UPPER 70S TO MID 80S IN THE MOJAVE DESERT REGION FRIDAY INTO SATURDAY. BASED ON THE LATEST GUIDANCE...VIRTUALLY NO CHANGE WAS MADE TO THE INHERITED TEMPS. THE MEDIUM RANGE MODELS ALL SHOW A TROUGH BRUSHING NORTHERN CALIFORNIA/NEVADA BETWEEN SATURDAY AND SUNDAY. THE MAIN AFFECT IT WOULD HAVE IS TO INCREASE SOUTHWEST WINDS OVER MUCH OF THE REGION AND POSSIBLY STRONG WINDS IN THE SOUTHERN SIERRA. THE MAIN STORY FOR OUR AREA WILL BE UNSEASONABLY WARM TEMPS MOST OF THE PERIOD. && .AVIATION...FOR MCCARRAN...A VARIABLE WIND LESS THAN 6 KTS WILL TRANSITION SOUTHERLY AFTER 04Z THIS EVENING. NORTHWEST TO NORTH WINDS WILL INCREASE LATE MONDAY MORNING. SUSTAINED SPEEDS WILL BE BETWEEN 10-14KTS WITH GUSTS 20-25 KTS POSSIBLE. MID/HIGH CLOUDS ABV 15 KFT TONIGHT WITH SCT-BKN DECK DEVELOPING MONDAY MORNING AROUND 10 KFT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...WEST WIND GUSTS BETWEEN 25-35 KTS TONIGHT IN THE LEE OF THE SRN SIERRA NEVADA AND THE WESTERN MOJAVE DESERT. WINDS ELSEWHERE WILL BE LESS THAN 10KTS. WINDS WILL SHIFT TO A NORTHWEST TO NORTH DIRECTION MONDAY. GUSTS UP TO 25 KTS PSBL AROUND KBIH AS WELL AS DEVELOPING IN THE COLORADO RIVER VALLEY. CIGS OF 6-10 KFT TONIGHT/MONDAY MORNING MOSTLY NORTH AND EAST OF LAS VEGAS ACCOMPANIED BY LIGHT SHOWERS. MID/HIGH CLOUDS MAINLY AOA 15 KFT TONIGHT WITH SCT DECK DEVELOPING AROUND 10 KFT MONDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...WIND ADVISORY UNTIL 6 AM PST MONDAY FOR CAZ519-520. && PIERCE/ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 247 PM PST SUN FEB 9 2014 CAZ519-520-101100- EASTERN SIERRA SLOPES-OWENS VALLEY- 247 PM PST SUN FEB 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 6 AM MONDAY MORNING. A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HAZARDOUS WEATHER IS NOT EXPECTED BUT THERE WILL BE PERIODS OF GUSTY WESTERLY WINDS ALONG THE EASTERN SIERRA SLOPES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ521>527-NVZ014>022-101100- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 247 PM PST SUN FEB 9 2014 /347 PM MST SUN FEB 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
These winds occurred 5 miles NW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496155.